Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Riverton, WY

June 9, 2016Washakie County, Wyoming

NWS Riverton, WY issued this special weather statement at Jun 9, 2016, 6:21 PM MDT for Washakie County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 6:21 PM MDT (00:21 UTC)
Expired
Jun 9, 2016, 7:00 PM MDT
In force
39 min
Issued by
NWS Riverton, WY

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 130 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
3170 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS85 KRIW 100021
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
621 PM MDT THU JUN 9 2016
 
WYZ006-008-100100-
SOUTHEAST BIG HORN BASIN-BIGHORN MOUNTAINS WEST-
621 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 700 PM MDT...

AT 620 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF WORLAND MUNICIPAL AIRPORT...WHICH IS 12 MILES WEST OF
TEN SLEEP...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TEN SLEEP AROUND 640 PM MDT.
  TENSLEEP CANYON AROUND 650 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CANYON
LODGE...TENSLEEP CAMPGROUND AND DEER HAVEN LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4387 10773 4403 10786 4415 10761 4417 10724
      4399 10708
TIME...MOT...LOC 0020Z 238DEG 31KT 4400 10770 

$$

MEUNIER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:15 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 2:15 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
215 PM MDT THU JUN 9 2016

.Short Term...Tonight through Friday

The shortwave that tracked northeast across northwest Wyoming this
morning generated weak convection in the Big Horn Basin after
sunrise. More stable air in the wake of this system has slowed the
development of convection over western Wyoming this afternoon.
Daytime heating and 250mb jet 70-80kt jet streak will aid
development, but suspect convection will not be as widespread as
earlier forecast. Surface dew points have been decreasing as the
atmosphere becomes more fully mixed early this afternoon. SREF
and SPC Day 1 still depict best chance for strong storms to be
across the far north, mainly north of a line from Cody to Buffalo.
Main axis of instability will confine most convection to an area
north and west of a line from Afton to Buffalo.

Convection will wane by sunset, and drier air will push in from the
west overnight. Less convection expected Friday, with much of the
activity confined to the northwest and far north. 700mb temperatures
will rise to +16C to +18C Friday with corresponding surface temps
climbing into the 90s in the eastern lower elevations. These Friday
temperatures will approach or reach records for the date. Some
locations in the eastern Big Horn Basin will approach triple digit
heat. Expect that gusty southwest wind Friday afternoon will only
serve to boost temperatures another degree or two, and make it feel
more hot, dry, and dusty.

.Long Term...Friday Night through Thursday

Models in good agreement in bringing the next shortwave into
southwest Wyoming by Saturday morning. Looks like it could be an
earlier convective show west of the Divide, before eventually
spreading east during the afternoon. QPF of one- to two-tenths looks
reasonable west of the Divide. Any convection will be diurnally
driven and should wane with the setting sun leaving a quiet
overnight period heading into Sunday. Cooler air will push into the
west, but still expect well above normal temperatures across the east,
although cooler than Friday.

On Sunday, a trough over the west is expected to split with the
northern energy sliding east across Montana/southern Canada, and the
southern energy trying to close off across central/southern
California. The southern energy is expected to shift east/northeast
into the central/southern Rockies Monday. As this system jumps the
Divide models are showing it becoming a compact upper low across
central/western Nebraska Tuesday. Isolated to scattered, mainly
diurnal convection is expected Sunday and Monday with the northern
stream Sunday and then for the southern stream on Monday along with
a quasi-stationary baroclinic zone. Best convection appears to be
along and east of the Divide Sunday, particularly across Johnson and
Natrona counties where dew points around 50F and more unstable air
will reside. Expect that convection will be more widespread Monday with
the southern stream. It will be substantially cooler and more
seasonal both days, particularly Monday.

On Tuesday, convection will be limited and confined to the far east
close to the upper low across Nebraska. Models in agreement in
showing ridging across the central Rockies Tuesday through Thursday
ahead of a trough over the West Coast. Some energy ahead of this
system could impact the northern Intermountain West/northern Rockies
Thursday, but RIW forecast area should be southeast of this energy
and within a more dry southwest flow. Thus, will have a mainly dry
forecast Tuesday through Thursday. Temperatures will again climb to
above seasonal normals as the ridge builds. Suspect that there could
be some breezy conditions by Thursday as southwest flow strengthens
ahead of the next trough in the Pacific Northwest.

&&

.Aviation.../00Z Issuance/

Showers and thunderstorms are re-igniting across northwest Wyoming
this afternoon and evening. Most storms will fire north and west of
a line from KAFO to KBYG. Potentially some MVFR visibilities within
this region which would include KJAC and KCOD. However, really believe
that KCOD holds the better chance as development over the Tetons is
slow to regenerate. Will make final adjustments to VCTS and TEMPO
groups for terminals as we approach 00Z issuance. KCPR, KPNA, and
KBPI are the candidates least likely to see convection. May hazard
across the basins would be gusty wind to 40kts. Convection will
diminish with the setting sun and expect VFR at all terminals after
03Z/Friday. Near-record to record heat expected Friday. Convection
will be limited to northwest Wyoming with no terminals impacted.
Southwest surface wind 15-25kts will be common in the corridor from
KRKS to KCPR by 16Z-19Z/Friday. Expect similar winds to develop at
most other terminals between 19Z and 22Z/Friday.

&&

.Fire Weather...

The main story will be the heat which will approach or reach record
highs on Friday. Temperatures will be 10 to nearly 20 degrees above
normal Friday and conditions will be generally dry. Expect some gusty
southwest wind, especially across the central and southern zones,
and a well-mixed atmosphere will lead to excellent smoke dispersal.
Relative humidities in the teens will be widespread along and east
of the Divide. The next weather system will approach Saturday with
cooler air working into zones west of the Divide. To the east,
temperatures will be cooler but still well above normal, and breezy
southwest winds will remain. Again, expect excellent smoke
dispersal. The best chance for showers and thunderstorms will be in
areas along and west of the Divide. A weather disturbance will reach
southwest Wyoming Saturday morning, so these showers and storms are
likely to begin in the morning hours, a little earlier than usual.
These showers and storms will spread farther north and to the east
of the Divide during the afternoon.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...CNJ
LONG TERM...WM/CNJ
AVIATION...CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Jun 9, 2:49 AM MDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
249 AM MDT THU JUN 9 2016

WYZ001>020-022>030-101200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
249 AM MDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARM MOUNTAIN TEMPERATURES WILL CONTINUE RAPID SNOWMELT ABOVE
9000 FEET WITH CORRESPONDING RISES IN RIVERS AND STREAMS...ESPECIALLY
ALONG THE EAST SLOPES OF THE WIND RIVER RANGE AND THE WIND RIVER
BASIN.

ISOLATED TO LOCALLY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. SOME THUNDERSTORMS MAY HAVE GUSTY WINDS AND SMALL
HAIL. STRONGER THUNDERSTORMS ARE POSSIBLE NORTH OF A CODY TO
KAYCEE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY...SCATTERED MOUNTAIN THUNDERSTORMS WITH A FEW STORMS
MOVING ACROSS THE LOWER ELEVATIONS.

SUNDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
SOME STORMS MAY BE STRONG.

MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS...WITH THE STRONGEST
ACTIVITY EXPECTED OVER JOHNSON COUNTY.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HAIL SIZE, WIND GUSTS OVER 40 MPH, AND ANY RIVER FLOODING. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 9, 4:07 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
407 PM MDT THU JUN 9 2016

WYZ030-092300-
EAST SWEETWATER COUNTY-
407 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SWEETWATER COUNTY
UNTIL 500 PM MDT...

AT 406 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES
WEST OF WAMSUTTER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WAMSUTTER AROUND 420 PM MDT.
  CHAIN LAKES AROUND 500 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CRESTON...RED DESERT
AND TIPTON.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 159 AND 198.

LAT...LON 4167 10831 4208 10773 4208 10767 4188 10750
      4168 10751 4166 10761 4166 10793 4158 10793
      4153 10815
TIME...MOT...LOC 2206Z 230DEG 28KT 4165 10816

MEUNIER
Local storm report, Jun 9, 4:16 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
416 PM MDT THU JUN 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     2 NW GREYBULL           44.52N 108.08W
06/09/2016  M60 MPH          BIG HORN           WY   ASOS

            ASOS STATION GREYBULL AIRPORT /GEY/.

&&

AEM
Special weather statement, Jun 9, 4:29 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
429 PM MDT THU JUN 9 2016

WYZ005>007-092315-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST
BIG HORN BASIN-
429 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE AND NORTH
CENTRAL HOT SPRINGS COUNTIES UNTIL 515 PM MDT...

AT 429 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEGEND ROCK STATE PETROGLYPH SITE...WHICH IS 22 MILES SOUTHEAST OF
MEETEETSE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
WASHAKIE AND NORTH CENTRAL HOT SPRINGS COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...BADLANDS OVERLOOK AND GRASS CREEK.

LAT...LON 4401 10805 4377 10863 4392 10877 4417 10836
      4417 10820
TIME...MOT...LOC 2229Z 234DEG 25KT 4389 10862

MEUNIER
Special weather statement, Jun 9, 5:09 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
509 PM MDT THU JUN 9 2016

WYZ004-006-100000-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
509 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE AND SOUTH
CENTRAL BIG HORN COUNTIES UNTIL 600 PM MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF WINCHESTER...WHICH IS 14 MILES WEST OF WORLAND...
MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WYOMING BOYS SCHOOL AROUND 525 PM MDT.
  WORLAND AROUND 530 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WASHAKIE COUNTY
FAIRGROUNDS AND GREEN HILLS GOLF COURSE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4402 10754 4384 10825 4385 10828 4389 10831
      4390 10831 4390 10832 4402 10842 4437 10782
TIME...MOT...LOC 2308Z 234DEG 32KT 4397 10825

MEUNIER
Special weather statement, Jun 9, 5:20 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
520 PM MDT THU JUN 9 2016

WYZ008>011-100015-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-BIGHORN MOUNTAINS
SOUTHEAST-BIGHORN MOUNTAINS WEST-
520 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE AND
NORTHERN JOHNSON COUNTIES UNTIL 615 PM MDT...

AT 519 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SHERIDAN TO NEAR
POWDER RIVER PASS...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BUFFALO AROUND 600 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE INDIAN
CAMPGROUND...BUFFALO HIGH SCHOOL...CANYON CAMPGROUND AND TWIN CREEKS
CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 BETWEEN MILE MARKERS 285 AND 299.
 INTERSTATE 90 BETWEEN MILE MARKERS 43 AND 76.

LAT...LON 4426 10622 4401 10720 4456 10712 4456 10620
TIME...MOT...LOC 2319Z 235DEG 36KT 4480 10703 4412 10714

MEUNIER
Special weather statement, Jun 9, 6:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
621 PM MDT THU JUN 9 2016

WYZ006-008-100100-
SOUTHEAST BIG HORN BASIN-BIGHORN MOUNTAINS WEST-
621 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 700 PM MDT...

AT 620 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF WORLAND MUNICIPAL AIRPORT...WHICH IS 12 MILES WEST OF
TEN SLEEP...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TEN SLEEP AROUND 640 PM MDT.
  TENSLEEP CANYON AROUND 650 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CANYON
LODGE...TENSLEEP CAMPGROUND AND DEER HAVEN LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4387 10773 4403 10786 4415 10761 4417 10724
      4399 10708
TIME...MOT...LOC 0020Z 238DEG 31KT 4400 10770

MEUNIER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:28 PM MDTSpecial Weather StatementRIWJohnson32 min
Jun 9, 7:00 PM MDTSpecial Weather StatementRIWJohnson45 min
Jun 10, 10:43 AM MDTAreal Flood WarningRIWFremont24 hr
Jun 10, 5:02 PM MDTSpecial Weather StatementRIWJohnson43 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.